rss
BMJ Case Reports 2015; doi:10.1136/bcr-2015-209821
  • CASE REPORT

Fluoroquinolone-induced serious, persistent, multisymptom adverse effects

  1. Alan J Redd2
  1. 1Department of Medicine, University of California, San Diego, La Jolla, California, USA
  2. 2Department of Anthropology, University of Kansas, Lawrence, Kansas, USA
  1. Correspondence to Dr Beatrice Alexandra Golomb, bgolomb{at}ucsd.edu
  • Accepted 1 September 2015
  • Published 5 October 2015

Summary

We present a case series of four previously healthy, employed adults without significant prior medical history in each of whom symptoms developed while on fluoroquinolones (FQs), with progression that continued following discontinuation evolving to a severe, disabling multisymptom profile variably involving tendinopathy, muscle weakness, peripheral neuropathy, autonomic dysfunction, sleep disorder, cognitive dysfunction and psychiatric disturbance. Physicians and patients should be alert to the potential for FQ-induced severe disabling multisymptom pathology that may persist and progress following FQ use. Known induction by FQs of delayed mitochondrial toxicity provides a compatible mechanism, with symptom profiles (and documented mechanisms of FQ toxicity) compatible with the hypothesis of an exposure-induced mitochondrial neurogastrointestinal encephalomyopathy.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article